Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 28, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 13, 2004, 11:54 AM CDT for Montgomery County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 11:54 AM CDT (16:54 UTC)
- Expired
- May 13, 2004, 1:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Montgomery County, TX
The radar
The Houston radar (KHGX), 108 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 8:30 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 131654 TORHOU TXC339-131800- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1154 AM CDT THU MAY 13 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... MONTGOMERY COUNTY IN SOUTHEAST TEXAS * UNTIL 100 PM CDT * AT 1148 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CONROE... MOVING EAST AT 20 MPH. A FUNNEL CLOUD WAS REPORTED ON THE NORTH SIDE OF CONROE BY LAW ENFORCEMENT AT 1152 AM CDT. * LOCATIONS IN THE PATH OF THE TORNADO INCLUDE WILLIS...PANORAMA VILLAGE...CUT AND SHOOT AND CONROE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3043 9564 3023 9562 3024 9517 3052 9539 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 10:45 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 13, 10:45 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1045 AM CDT THU MAY 13 2004 .DISCUSSION... HAVE SENT ANOTHER UPDATE TO INCLUDE A FLOOD WATCH FOR ALL SOUTHEAST TEXAS ZONES. SOME AREAS IN THE NORTHERN ZONES HAVE ALREADY SEEN 3 TO 4 INCHES OF RAIN...AND MORE IS ON THE WAY. THE REST OF THE AREA HAS SEEN HEAVY RAINS THE PAST COUPLE OF DAYS...SO FLOODING IS A GOOD BET IN THE REMAINDER OF SOUTHEAST TEXAS LATER THIS AFTERNOON AND TONIGHT. 46/43/42 && .PREV DISCUSSION... UPDATE ALREADY SENT TO THE ZONES TO ACCOUNT FOR THE TORNADO WATCH IN EFFECT UNTIL 2 PM. WE ARE CONTEMPLATING A FLOOD WATCH FOR SOUTHEAST TEXAS...BUT WILL WAIT TIL LATER THIS MORNING TO ADDRESS THAT. && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH FOR AUSTIN...BRAZOS...BURLESON...GRIMES...LIBERTY ...MADISON...MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER ...WALLER...AND WASHINGTON COUNTIES TIL 2 PM. FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL MIDNIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS. &&
Hazardous weather outlook, May 13, 8:49 AM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 849 AM CDT THU MAY 13 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 849 AM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT UNTIL 2 PM... .DAY ONE...TODAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO LINGER OVER NORTHERN PORTIONS OF THE AREA THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND VERY HEAVY RAINS. THESE STORMS WILL INTERACT WITH THE LOW TO MID LEVEL WINDS AND HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES THROUGH AT LEAST EARLY AFTERNOON. LATER THIS AFTERNOON...ADDITIONAL STORM DEVELOPMENT IS FORECAST AS AN UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST AND INTERACTS WITH THE WARM MOIST AND UNCAPPED AIRMASS ALREADY IN PLACE. DAYTIME HEATING AND THE MOVEMENT OF THE SEABREEZE INLAND WILL ALSO CONTRIBUTE TO THE THREAT OF SEVERE STORMS THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. HEAVY RAINS ARE ALSO POSSIBLE AREAWIDE THIS AFTERNOON. SOME LOCATIONS IN SOUTHEAST TEXAS HAVE ALREADY RECEIVED LARGE AMOUNTS OF RAIN FROM LAST NIGHT TO THE LAST COUPLE OF DAYS. RESIDENTS OF POLK...BURLESON... BRAZOS...COLORADO...JACKSON...MATAGORDA AND WHARTON COUNTIES HAVE BEEN THE HARDEST HIT THUS FAR. RAINFALL AMOUNTS WILL AVERAGE 1/2 TO 1 INCH WITH LOCALIZED AMOUNTS OF 3 TO 6 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY RAINS. THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT BY NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, May 13, 7:23 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 AM CDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0532 AM HAIL COLLEGE STATION 30.60N 96.31W
05/13/2004 0.25 INCH BRAZOS TX LAW ENFORCEMENT
0604 AM TSTM WND DMG 5 SE LIVINGSTON 30.66N 94.88W
05/13/2004 POLK TX LAW ENFORCEMENT
NUMEROUS TREES BLOWN DOWN BETWEEN HWY 146 AND HWY 190.
TREES ALSO DOWN IN INDIAN HILLS SUBDIVISION NEAR LAKE
LIVINGSTON...ONE ON A HOUSE.
0607 AM HAIL 4 ENE ROANS PRAIRIE 30.61N 95.88W
05/13/2004 0.75 INCH GRIMES TX LAW ENFORCEMENT
RELAYED PUBLIC REPORT.
&&
47Special weather statement, May 13, 8:40 AM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 840 AM CDT THU MAY 13 2004 TXZ164-176>179-195>200-211-212-131900- AUSTIN-BRAZOS-BURLESON-GRIMES-LIBERTY-MADISON-MONTGOMERY-POLK- SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- 840 AM CDT THU MAY 13 2004 ...TORNADO WATCH IN EFFECT THROUGH 2 PM FOR THE NORTHERN HALF OF SOUTHEAST TEXAS... A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND NORTH OF I-10 THROUGH 2 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH...BURLESON...BRAZOS...GRIMES...MADISON...WASHINGTON...AUSTIN... TRINITY...WALKER...WALLER...LIBERTY...MONTGOMERY...TRINITY AND SAN JACINTO. THE HOUSTON METROPOLITAN AREA IS NOT INCLUDED IN THE WATCH AT THIS TIME. NUMEROUS THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST LATER THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 5:19 AM CDT | Severe Thunderstorm Warning | HGX | Brazos | 26 min |
| May 13, 5:37 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 38 min |
| May 13, 6:00 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Walker | 45 min |
| May 13, 6:08 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 37 min |
| May 13, 6:19 AM CDT | Tornado Warning | HGX | Brazos, Burleson | 26 min |
| May 13, 6:30 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson | 2 hr |
| May 13, 6:57 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 48 min |
| May 13, 8:01 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 44 min |
| May 13, 8:04 AM CDT | Severe Thunderstorm Warning | HGX | Polk | 41 min |
| May 13, 9:14 AM CDT | Tornado Warning | HGX | Brazos | 46 min |
| May 13, 9:25 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 65 min |
| May 13, 9:52 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 2 hr |
| May 13, 10:12 AM CDT | Severe Thunderstorm Warning | HGX | Houston | 48 min |
| May 13, 10:30 AM CDT | Severe Thunderstorm Warning | HGX | Madison | 30 min |
| May 13, 10:44 AM CDT | Severe Thunderstorm Warning | HGX | Walker | 61 min |
| May 13, 10:51 AM CDT | Severe Thunderstorm Warning | HGX | Grimes, Madison | 54 min |
| May 13, 11:12 AM CDT | Flash Flood Warning | HGX | Trinity | 2 hr |
| May 13, 11:22 AM CDT | Severe Thunderstorm Warning | HGX | Brazos, Burleson | 53 min |
| May 13, 11:32 AM CDT | Flash Flood Warning | HGX | Grimes, Houston, Polk, San Jacinto, Walker | 3 hr |
| May 13, 11:39 AM CDT | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 66 min |
| May 13, 11:56 AM CDT | Tornado Warning | HGX | Montgomery | 64 min |
| May 13, 11:58 AM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Madison | 3 hr |
| May 13, 12:13 PM CDT | Flash Flood Warning | HGX | Montgomery | 2 hr |
| May 13, 12:22 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 68 min |
| May 13, 12:40 PM CDT | Tornado Warning | HGX | Harris, Liberty | 65 min |
| May 13, 1:15 PM CDT | Flash Flood Warning | HGX | Trinity | 75 min |
| May 13, 1:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 1:38 PM CDT | Flash Flood Warning | HGX | Harris, Waller, Washington | 112 min |
| May 13, 1:45 PM CDT | Severe Thunderstorm Warning | HGX | Chambers | 60 min |
| May 13, 2:30 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more | 2 hr |
| May 13, 3:38 PM CDT | Severe Thunderstorm Warning | HGX | Colorado | 67 min |
| May 13, 3:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 4:33 PM CDT | Flash Flood Warning | HGX | Brazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more | 3 hr |
| May 13, 4:33 PM CDT | Special Marine Warning | HGX | 117 min | |
| May 13, 4:52 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Waller | 38 min |
| May 13, 4:58 PM CDT | Special Marine Warning | HGX | 62 min | |
| May 13, 5:02 PM CDT | Special Marine Warning | HGX | 118 min | |
| May 13, 5:04 PM CDT | Flash Flood Warning | HGX | Jackson | 2 hr |
| May 13, 5:07 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 53 min |
| May 13, 6:20 PM CDT | Special Marine Warning | HGX | 115 min | |
| May 13, 6:35 PM CDT | Flash Flood Warning | HGX | Jackson, Matagorda, Wharton | 3 hr |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.